Friday, June 15, 2012

So THAT's why I was feeling lightheaded!

I had some sort of epiphany today.  For the last several weeks, I had been feeling lightheaded when I would get up from a sitting position and naturally assumed I wasn't getting in enough water with my Optifast product.  So, as a result, I kicked up my consumption, which was a good thing for me.  Yet, I still was feeling lightheaded and couldn't figure it out.  This week, though, it hit me against the head in a Homer Simpson moment.  Doh!

It wasn't until I stopped working for the summer and increased my exercise that I realized my lightheadedness is because my blood sugar is too low.  I have been walking every day for at least three miles, which is fantastic for me, but exercise naturally lowers your blood sugar.  Since I inject a little insulin every morning and every night, I had to account for the increased exercise.  It's not even just increased exercise, it's a lot of exercise, but I wasn't really paying attention to that until this week.  I was feeling bad, not quite myself, and would test the blood sugar not just when I got up and went to bed, like normal, but at sporadic times as well.  Each time I would test after I had a shake in my tummy, I was actually in the 70-80 range, instead of the normal fasting range of 90-120.  Fasting means nothing in my tummy, so I can't imagine how low I was dipping during the in-between-shake times. 

Having low blood sugar on a routine basis is so weird for me.  I could never have a normal blood sugar level to save my life, except when I injected so much insulin to force the issue and, even then, it wouldn't last very long at all.  And now, here I am, needing to decrease the amount of insulin I'm taking because I'm too low ... again.  What a joy!  This is an immense benefit of the program.  I'm injecting 6 units right now in the morning and at night.  Before going on Optifast, I was injecting 35 units in the morning, 75 units at bedtime, as well as taking a ton of oral medication.  It looks like I'm going to need to decrease the insulin I'm taking to the point where I see that it won't be too far in the future before I'm not taking any insulin at all.  This is reason to be on Optifast indeed, let alone the wonderful weight loss that comes with it.  It has been a dream of mine to one day be off the diabetes medications.  Is it possible this dream is coming true?

2 comments:

Melissa said...

I completely forgot about your insulin requirement! So relieved to hear you are on top of it and thrilled that you are able to decrease your amounts. YAY! Yet again, the never-ending benefits of Optifast. It's truly a miracle. Hugs.

Kathy Bloomfield said...

Thanks Melissa. I know some (like the both of us) have medical issues that go beyond just the weight loss and I'm learning that I have to be more aware of what my body tries to tell me, especially if I don't want to pass out!

Post a Comment